Fletcher Allen, a Vermont university hospital and medical center, serves all of
Vermont and the northern New York region. Located in Burlington, Fletcher Allen is a regional, academic healthcare center and teaching hospital in alliance with the University of Vermont.
Mood Stabilizers and Borderline Personality Disorder
Mood stabilizers may be used to reduce anger, impulsiveness, anxiety, depression, or attempts at self-injury associated with borderline personality disorder. A few medicines commonly used as mood stabilizers are:
- Carbamazepine (such as Tegretol or Epitol).
- Lithium (such as Lithobid).
- Divalproex (Depakote).
Mood stabilizers are taken by mouth as pills or capsules.
These medicines help stabilize certain brain chemicals called neurotransmitters, which control emotional temperament and behavior. Balancing these brain chemicals may reduce symptoms of borderline personality disorder.
Mood stabilizers can be combined with other medicines (such as antidepressants) that are used to treat mood disorders to help better control symptoms of borderline personality disorder, such as aggression, impulsive behavior, and anger.1
Carbamazepine is an antiseizure medicine that is used as a mood stabilizer.
It causes different side effects than lithium. It can interact with other medicines, and you need to be watched carefully when taking this medicine. Side effects of carbamazepine can include a dry mouth and throat, constipation, unsteadiness, drowsiness, loss of appetite, nausea, and vomiting.
People who take carbamazepine need to have regular tests to measure the amount of carbamazepine in their blood. They also need to have tests to check liver function and blood cell count.
Carbamazepine should not be used along with monoamine oxidase inhibitors (MAOIs), because serious—sometimes fatal—reactions can occur.
Carbamazepine can interact with birth control pills (oral contraceptives), making them ineffective in preventing pregnancy.
Lithium can be taken for a longer period of time or used as maintenance therapy.
Side effects of lithium may include nausea, vomiting, diarrhea, trembling, and an increased thirst and need to urinate. Weight gain in the first few months of use is common, along with drowsiness and a metallic taste in the mouth.
More serious side effects of lithium can include blacking out, slurred speech, thyroid dysfunction, kidney dysfunction, changes in heart rhythm or other heart problems, and an increase in the number of white blood cells (not usually caused by an infection).
People who take lithium need to have regular tests to measure the amount of lithium in their blood. They also need to have tests to check thyroid function, kidney function, and blood cell count.
High blood levels of lithium can be life-threatening. Sometimes other prescription and nonprescription medicines cause higher- or lower-than-expected amounts of lithium in the blood. If you and your doctor decide you should take lithium, it is important to tell your doctor about all of the other medicines you are taking.
Divalproex is an antiseizure medicine that is used as a mood stabilizer.
It can cause side effects such as nausea, trouble sleeping, dizziness, or weight gain. Other, more serious side effects can occur but are rare. They include liver problems, pancreatitis, and a severe allergic reaction.
People who take divalproex need to have regular tests to measure the amount of divalproex in their blood. They also need to have tests to check liver function and blood cell count.
Do not stop taking these medicines suddenly. You should taper off of these drugs slowly with the help of your doctor, to avoid negative and serious side effects. While you are taking carbamazepine and divalproex, your doctor will need to test your liver now and then to see how well it’s working. If you are taking lithium, your doctor may also test your thyroid and kidneys.
Mood stabilizers may interact with other medicines. Tell your doctor all of the medicines you are taking and ask about possible interactions.
FDA advisory. The U.S. Food and Drug Administration (FDA) has issued a warning on antiseizure medicines and the risk of suicide and suicidal thoughts. The FDA does not recommend that people stop using these medicines. Instead, people who take antiseizure medicine should be watched closely for warning signs of suicide. People who take antiseizure medicine and who are worried about this side effect should talk to a doctor.
Last Revised: March 14, 2011
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.